Missouri, 2003Flash Flood in Missouri, August 2, 2003
August 2, 2003 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 2, 3:03 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 2, 3:03 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT AUG 2 2003
.DISCUSSION...
UNSEASONABLY STRONG GREAT LAKES CYCLONE CONTINUES TO SIT AND SPIN
AND HAS CREATED SOME UNSETTLED WEATHER ACROSS THE NATIONS MID
SECTION THE LAST FEW HOURS. THE APPROACH OF AN UPPER LEVEL SPEED
MAX AND STRONG 850 MB MOISTURE SURGE INTO SOUTHEAST KANSAS HAS
PROVIDED THE NECESSARY INGREDIENTS FOR STRONG TO SEVERE STORMS THIS
MORNING. LOOK FOR STORMS TO CONTINUE THROUGH A GOOD PORTION OF
TODAY AND ALL FORECAST ELEMENTS IN THE FIRST PERIOD WILL BE THE PRIMARY
FORECAST CHALLENGE.
SHORT TERM (TODAY - MONDAY)
MESO ETA IS NOT QUITE AS AGGRESSIVE WITH PUSHING SURFACE BOUNDARY
THROUGH SOUTHERN MISSOURI AS PREVIOUS RUNS. ETA IS CERTAINLY THE
MODEL OF CHOICE AND SHORT TERM FORECAST WILL BE WEIGHTED HEAVIEST
WITH THE MESO ETA OUTPUT.
THE INITIAL CHALLENGE IS THE ONGOING CONVECTION AND HOW THIS WILL
MODIFY TODAYS FORECAST. CONVECTIVE CLUSTER SOUTH OF THE PLATEAU IS
FINALLY HEADING SOUTH TOWARD THE ARKANSAS STATE
LINE...HOWEVER...SCATTERED ACTIVITY HAS REDEVELOPED NORTH OF THE
MAIN COMPLEX. OTHER CLUSTERS HAVE DEVELOPED OVER SOUTHERN KANSAS
AND THIS ACTIVITY WILL LIKELY AFFECT EXTREME SOUTHWEST MISSOURI
WITHIN THE FIRST PERIOD. LOW LEVEL BOUNDARY HAS BECOME ALMOST
QUASI-STATIONARY AND MESO ETA SOUNDING PROGS SHOW SURFACE BASED
CAPES OF AROUND 3000 J/KG THIS AFTERNOON. SO FIRST PERIOD FORECAST
WILL CONTAIN THUNDERSTORM CHANCES ACROSS THE BOARD FOR THIS MORNING
AND THIS AFTERNOON.
WITH WARM AND UNSTABLE AIRMASS LINGERING ACROSS SOUTHERN
MISSOURI...WILL HAVE TO INTRODUCE PRECIP CHANCES INTO SATURDAY NIGHT
AND SUNDAYS FORECAST AS WELL. OVERALL SYNOPTIC PATTERN AMPLIFIES TO
A DEGREE...AND 200 MB SPEED MAX PIVOTS IN MORE OF A NORTH TO SOUTH
FASHION. CWA REMAINS IN A STRONG AREA OF UPPER LEVEL DIFFLUENCE
POSITIONED UNDER THE LEFT EXIT REGION OF THIS FEATURE. THIS IN
CONJUNCTION WITH A COUPLE OF DEVELOPING MID LEVEL DISTURBANCES WILL
PROVIDE ENOUGH FORCING FOR REDEVELOPMENT OF CONVECTION.
LONG TERM (TUESDAY - FRIDAY)...
TWO MAIN SYNOPTIC FEATURES CONTROLLING THE UPPER FLOW WILL GRADUALLY
SHIFT EAST NEXT WEEK. ECMWF IS A LITTLE MORE AGGRESSIVE WITH
BUILDING IN THE UPPER RIDGE OVER THE HIGH PLAINS AND PROGRESSING
EASTERN CONUS TROUGH TOWARDS THE COAST. IN EITHER CASE...THE
NATIONS MID SECTIONS REMAINS UNDER THE INFLUENCE OF NORTHWEST FLOW.
ONGOING EXTENDED FORECASTS LOOKS LIKE ITS IN GREAT SHAPE AND SEE NO
REASON TO MAKE ANY DRASTIC CHANGES. CHALLENGES AS ALWAYS WILL EXIST
IN TIMING ANY DISTURBANCES RIDING DOWN THE NORTHWEST FLOW...WHICH
WILL BECOME MORE APPARENT WITH TIME. TWEAKED TEMPS AND CLOUD COVER
SOME TO BLEND IN BETTER WITH SURROUNDING OFFICES.
.AVIATION...
CLUSTERS OF CONVECTION CONTINUE TO AFFECT AREAS OF SOUTHEAST KANSAS
AND THE SOUTHWEST MISSOURI THIS MORNING. EXPECT THIS ACTIVITY TO
SLOWLY DRIFT SOUTHWARD AS THE MORNING PROGRESSES...POSSIBLY
REDEVELOPING THIS AFTERNOON. A COLD FRONT WILL LINGER ACROSS THE
REGION THE NEXT 24 TO 48 HOURS...CONTINUING THUNDERSTORM CHANCES
INTO SUNDAY.
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
CRAMER
Hazardous weather outlook, Aug 1, 11:19 PM CST, 4 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT SAT AUG 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...SATURDAY.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS
IN EXCESS OF 70 MPH...AND TORRENTIAL RAINS CONDUCIVE FOR FLASH
FLOODING.
AREAS AFFECTED AND TIMING:
ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THE
OVERNIGHT HOURS.
DISCUSSION:
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE
REGION THROUGH THE PRE-DAWN HOURS. THE COMBINATION OF A STRONG LOW
LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE
NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS.
THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW
HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS
LIKELY. THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL
ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS. STRONG
DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO
MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME. OTHER THAN
FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND
GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION MONDAY NIGHT
INTO TUESDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE UPON PASSAGE OF THIS SYSTEM. FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF THE EARLY MORNING
HOURS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
CRAMER
In the hours before
Local storm report, Aug 2, 1:49 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0249 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0232 AM WALNUT GROVE MO WIND DAMAGE
08/02/03 GREENE TREE DOWN. REPORTED BY
TRAINED STORM SPOTTER.Local storm report, Aug 2, 2:00 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0300 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 AM 1 NW MARSHFIELD MO 70 MPH TSTM GUST
08/02/03 WEBSTER REPORTED BY VOLUNTEER
WEATHER OBSERVER.Local storm report, Aug 2, 2:33 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0333 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM 3 E LEBANON MO WIND DAMAGE
08/02/03 LACLEDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 2:45 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0345 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM MARSHFIELD MO WIND DAMAGE
08/02/03 WEBSTER NUMEROUS REPORTS OF WIND
DAMGE IN THE MARSHFIELD
AREA. TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 AM HARTVILLE MO WIND DAMAGE
08/02/03 WRIGHT TREE DOWN. SEVERAL
REPORTS OF UNSPECIFIED
DAMAGE IN THE HARTVILLE
AREA. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0336 AM GOODHOPE MO 60 MPH TSTM GUST
08/02/03 DOUGLAS REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 2, 3:15 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0415 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 AM LICKING MO .88 INCH HAIL
08/02/03 TEXAS ALSO REPORTED HIGH WINDS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 4:01 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0501 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 AM BOLIVAR MO WIND DAMAGE
08/02/03 POLK THREE LARGE TREES DOWN IN
TOWN. REPORTED BY
EMERGENCY MANAGEMENT.
NWUS53 KSGF 021002
LSRSGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0501 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM LOUISBURG MO .88 INCH HAIL
08/02/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0211 AM 3 S TUNAS MO 60 MPH TSTM GUST
08/02/03 DALLAS LAW ENFORECEMTN REPORTED
50 TO 60 MPH WIND GUSTS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0211 AM 3 S TUNAS MO 1 INCH HAIL
08/02/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0215 AM BOLIVAR MO WIND DAMAGE
08/02/03 POLK THREE LARGE TREES DOWN IN
TOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0232 AM WALNUT GROVE MO WIND DAMAGE
08/02/03 GREENE TREE DOWN. REPORTED BY
TRAINED STORM SPOTTER.
0245 AM 3 E LEBANON MO WIND DAMAGE
08/02/03 LACLEDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0258 AM 1 NW MARSHFIELD MO 70 MPH TSTM GUST
08/02/03 WEBSTER REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0300 AM MARSHFIELD MO WIND DAMAGE
08/02/03 WEBSTER NUMEROUS REPORTS OF WIND
DAMGE IN THE MARSHFIELD
AREA. TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 AM HARTVILLE MO WIND DAMAGE
08/02/03 WRIGHT TREE DOWN. SEVERAL
REPORTS OF UNSPECIFIED
DAMAGE IN THE HARTVILLE
AREA. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0336 AM GOODHOPE MO 60 MPH TSTM GUST
08/02/03 DOUGLAS REPORTED BY EMERGENCY
MANAGEMENT.
0347 AM LICKING MO .88 INCH HAIL
08/02/03 TEXAS ALSO REPORTED HIGH WINDS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Flash Flood, Dallas
- When
- August 2, 4:16 AM CST to 5:30 AM CST
- Where
- Dallas County, Buffalo
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.680, -93.024 (the zone’s center; the record gives no point)
Several small streams in and around the community of Buffalo were flooding over their banks. Street flooding was also observed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Mexico, August 2, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Ohio, August 2, 2003$500,000 · 50 kt wind · 6 events
- Flood in Florida, August 2 to 31, 2003$150,000 · 1 event
- Flash Flooding and Hail in Illinois, August 2 to 3, 20035 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kentucky, August 2, 2003$75,000 · 60 kt wind · 7 events
- Damaging Winds and Strong Wind in Mississippi, August 2, 2003$73,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Oklahoma, August 2, 2003$55,000 · 70 kt wind · 7 events
- Flash Flooding in New York, August 2, 2003$60,000 · 4 events
- Damaging Winds in Indiana, August 2, 2003$25,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Ohio, August 2, 2003$5,000 · 50 kt wind · 12 events
- Damaging Wind in Massachusetts, August 2, 2003$15,000 · 52 kt wind · 1 event
- Hail in Wisconsin, August 2, 20030.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336843.